Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

March 24, 2012Toombs County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 24, 2012, 11:56 AM EDT for Toombs County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2012, 11:56 AM EDT (15:56 UTC)
Expired
Mar 24, 2012, 12:30 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA

County Toombs County, GA

The radar

The Robins AFB radar (KJGX), 110 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WWUS82 KFFC 241556
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1156 AM EDT SAT MAR 24 2012

GAZ086-110>113-241630-
1156 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHEELER...TOOMBS...TELFAIR...MONTGOMERY AND EMANUEL COUNTIES UNTIL
1230 PM EDT...

AT 1154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
A LINE OF STRONG THUNDERSTORMS FROM SOUTH OF SWAINSBORO THROUGH 
VIDALIA TO LUMBER CITY. THE STORMS WERE MOVING EAST TO NORTHEAST
AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WHEELER...TOOMBS...TELFAIR...MONTGOMERY AND EMANUEL COUNTIES
THROUGH 1230 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE ROCK SPRINGS...PONDEROSA...OHOOPEE...SOUTH THOMPSON...TOOMBS
CENTRAL...NEW BRANCH...JOHNSON CORNER...ENGLISH EDDY...CEDAR
CROSSING...SANTA CLAUS...VIDALIA...LYONS...ALSTON AND CENTER. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3191 8271 3241 8225 3240 8221 3236 8224
      3222 8220 3218 8218 3191 8222 3196 8248
      3194 8249 3195 8256 3192 8261
TIME...MOT...LOC 1554Z 256DEG 21KT 3215 8223

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 24, 10:44 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 24, 10:44 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1044 AM EDT SAT MAR 24 2012

.UPDATE...
TWEAKED FORECAST TO BRING STORMS IN LATER UP NORTH ALONG THE
LINES OF THE HRRR. LOCAL MODELS ARE NOT AS BULLISH WITH THE
CONVECTION UP NORTH...WILL KEEP AN EYE ON THE 12Z RUNS AS THEY
COME IN TO SEE IF FURTHER TWEAKS WILL BE NECESSARY.

DOWN IN SOUTHERN AND EASTERN PORTIONS OF THE CWA...WILL CONTINUE
TO KEEP AN EYE ON EXISTING CONVECTION. MODELS HINT THAT THE UPPER
LEVEL LOW WILL DIP SOUTH OVER EASTERN GEORGIA TODAY WHICH COULD
PROMPT STRONG TO SEVERE THUNDERSTORMS.

10

&&

.PREV DISCUSSION...

SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
/ISSUED 419 AM EDT SAT MAR 24 2012/
COLD FRONT HAS MOVED INTO NORTHWEST GEORGIA AND SLIGHTLY LOWER
DEWPOINTS HAVE STARTED MOVING IN BEHIND THE FRONT. A LINE OF
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONT HAS BEEN
MOVING ACROSS NORTH GEORGIA THIS MORNING AND HAVE OBSERVED A FEW
EMBEDDED STRONG THUNDERSTORMS IN THIS LINE. CORES HAVE NOT BEEN
ABLE TO GET VERY HIGH AND EXPECT THIS TREND TO CONTINUE SO SEVERE
STORMS ARE GENERALLY NOT EXPECTED AND HAVE NOT RECEIVED ANY SEVERE
REPORTS SO FAR WITH THE STORMS IN GA. HAVE NOT SEEN MUCH IN THE
WAY OF DEVELOPMENT ALONG THE SOUTHERN END OF THIS LINE SO AT THIS
POINT LOOKS LIKE IT SHOULD CLIP THE NORTHERN HALF OF THE ATL METRO
AREA. COLD FRONT WILL CONTINUE TO PUSH EASTWARD TODAY AND INTO
SOUTH GEORGIA BY TONIGHT. BEFORE IT EXISTS THE CWA THOUGH MAY SEE
SOME DEVELOPMENT ACROSS THE SOUTHEASTERN PART OF THE CWA. SPC
CLIPS THIS AREA WITH THE SLIGHT RISK WITH THE MAIN THREATS BEING
DAMAGING WIND AND HAIL.

AS THE FRONT EXISTS...OUR ATTENTION TURNS BACK TO THE NORTH AS THE
UPPER LOW ACROSS THE MIDWEST THIS MORNING MOVES INTO NORTHEAST
GEORGIA BY TONIGHT. UPPER LEVEL TEMPS WILL DROP AS THIS FEATURE
MOVES ACROSS AND 500MB TEMPS ACROSS NORTH GEORGIA WILL DROP ABOUT
10 DEGREES FROM LAST NIGHT TO TONIGHT. MOISTURE ASSOCIATED WITH
UPPER LEVEL LOW WILL PROVIDE ENOUGH FOR SHOWERS ACROSS MAINLY THE
NORTHERN HALF OF THE CWA. COLD AIR ALOFT WILL HELP TO DESTABILIZE
NORTH GEORGIA AND BOTH NAM AND GFS ARE FORECASTING MUCAPE VALUES
AROUND 500 J/KG. WITH TEMPS COOLING ALOFT...WOULD TYPICALLY EXPECT
HAIL TO BE A THREAT IN THIS SITUATION BUT NOT TOO IMPRESSED WITH
THE INSTABILITY AT THIS TIME. LEFT THUNDER IN ACROSS THE NORTH
THROUGH THIS EVENING...BUT INSTABILITY QUICKLY DROPS OFF AND THUS
SHOWERS EXPECTED AFTER MIDNIGHT. WITH UPPER LEVEL LOW SLIDING
DOWN THE EASTERN PORTION OF THE STATE...THE EXTREME EASTERN AREA
OF THE CWA COULD SEE SHOWERS LINGER THROUGH SUNDAY BUT THEN THE
AREA SHOULD DRY OUT BY SUNDAY NIGHT.

LONG TERM /MONDAY THROUGH FRIDAY/...
/ISSUED 419 AM EDT SAT MAR 24 2012/
DRY CONDITIONS AND WARMING TEMPS WILL BE THE RULE FOR THE INITIAL
PORTION OF THE EXTENDED PERIOD AS MID AND UPPER LEVEL HIGH RETURN TO
THE AREA. RIDGE WILL FLATTEN THROUGH MID WEEK AS IMPULSES RIDE
THROUGH THE TENNESSEE VALLEY. THIS WILL ALLOW A FRONT TO SAG INTO
THE EXTREME NORTHERN SECTIONS THROUGH THU BUT POPS WILL ONLY BE
SLIGHT CHANCE AT BEST. LOOKS LIKE NEXT SIGNIFICANT RAIN CHANCES WILL
BE FOR LATE NEXT FRIDAY AND INTO THE WEEKEND.

AVIATION...
12Z UPDATE.../ISSUED 748 AM EDT SAT MAR 24 2012/
FRONT HAS MOVED THROUGH THE ATL METRO TAF SITES AND LOW CLOUDS ARE
CLEARING BEHIND IT...LEAVING SOME MID LEVEL CLOUDS WITH VFR
CONDITIONS. SHOULD SEE THE LOW FEW CLOUDS AT ATL DISSIPATE
SHORTLY SINCE THEY ARE BEHIND THE FRONT. IMPROVEMENT TREND WILL
CONTINUE INTO THE OTHER TAF SITES THIS MORNING. CHANCE OF
PRECIPITATION IS LOW TODAY BUT BEST CHANCES BEGIN AFTER 21Z AT
ATL AND BEST CHANCE OF TS WOULD BE LIMITED TO THE AFTERNOON. WINDS
WILL REMAIN WESTERLY TODAY BUT WILL INCREASE IN SPEED WITH GUSTS
TO 20KTS.

//ATL CONFIDENCE...12Z UPDATE...
HIGH CONFIDENCE ON WIND AND VSBY. MEDIUM CONFIDENCE ON CIGS. LOW
CONFIDENCE ON -TSRA THIS AFTERNOON AND MEDIUM CONFIDENCE ON -SHRA
TONIGHT.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          77  49  75  51 /  30  30  20   5
ATLANTA         74  50  72  54 /  30  30   5   5
BLAIRSVILLE     66  45  66  46 /  60  30  20   5
CARTERSVILLE    74  45  74  48 /  50  30   5   5
COLUMBUS        78  53  77  56 /  20  20   5   5
GAINESVILLE     73  50  71  52 /  50  30  20   5
MACON           80  51  77  51 /  20  20   5   5
ROME            74  47  76  50 /  60  30   5   5
PEACHTREE CITY  76  46  75  47 /  30  30   5   5
VIDALIA         79  56  77  56 /  40  30   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 24, 11:25 AM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 AM EDT SAT MAR 24 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1125 AM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED STRONG TO SEVERE STORMS ACROSS THE SOUTHEAST PORTION
OF THE FORECAST AREA. ADDITIONAL ISOLATED THUNDERSTORM
DEVELOPMENT EXPECTED ACROSS EXTREME NORTH THIS AFTERNOON.

.SYNOPSIS...
A COLD FRONT FROM NORTHEAST THROUGH SOUTHWEST GEORGIA WILL CONTINUE
MOVING EAST THROUGH CENTRAL THIS AFTERNOON AND EVENING. A STRONG
UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE TENNESSSEE VALLEY AND
EXTREM NORTH GEORGIA THIS AFTERNOON.

.PRIMARY HAZARDS...
FOR THE SOUTHEAST PORTION OF THE FORECAST AREA...THERE WILL BE A
POTENTIAL FOR STRONG WINDS...LARGE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING. A SEPARATE AREA OF CONCERN WILL DEVELOP OVER THE EXTREME
NORTH WITH THE POTENTIAL FOR OCCASIONAL LIGHTNING AND SMALL HAIL.

.DISCUSSION...
AS THE COLD FRONT CONTINUES TO PUSH ACROSS CENTRAL GEORGIA...A SURGE
OF MOISTURE FROM THE GULF IS EXPECTED TO INCREASE INSTABILITY
MARKEDLY WITH CAPES OF 2000 FOR THE EXTREME SOUTHEAST CORNER THIS
AFTERNOON. THIS WILL FUEL ADDITIONAL THUNDERSTORM DEVELOPMENT WITH
STRONG TO LOCALLY SEVERE STORMS PERSISTING THROUGH AFTERNOON. A
STRONG COLD POOL ALOFT WILL MOVE INTO THE NORTHERN TIER OF COUNTIES
THIS AFTERNOON ALLOWING FOR STEEP LAPSE RATES. INSTABILITY AT THE
SURFACE IS EXPECTED TO BE LACKING BUT STILL COULD SEE SOME SMALL
HAIL WITH ANY STORMS WITH MARGINAL VERTICAL DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHERN TIER BY
MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

16

In the hours before

Special weather statement, Mar 24, 11:05 AM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1105 AM EDT SAT MAR 24 2012

GAZ098-110>112-241530-
1105 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHEELER...TREUTLEN...TELFAIR AND MONTGOMERY COUNTIES UNTIL 1130 AM
EDT...

AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEAR SOPERTON THROUGH MOUNT VERNON
AND ALAMO TO MCRAE. THE STORMS WERE MOVING NORTHEAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WHEELER...TREUTLEN...TELFAIR AND MONTGOMERY COUNTIES THROUGH
1130 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
SPRING HILL...JORDAN...ALAMO...TOWNS...SCOTLAND...MCRAE...
LANDSBURG...GLENWOOD...MOUNT VERNON...AILEY...KIBBEE...TARRYTOWN...
ZAIDEE AND SOPERTON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3196 8302 3245 8254 3238 8241 3235 8241
      3194 8269
TIME...MOT...LOC 1503Z 241DEG 24KT 3212 8273

16
Special weather statement, Mar 24, 11:27 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1127 AM EDT SAT MAR 24 2012

GAZ086-098-110>113-241600-
1127 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHEELER...TREUTLEN...TOOMBS...TELFAIR...MONTGOMERY AND EMANUEL
COUNTIES UNTIL NOON EDT...

AT 1124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SOUTH OF SWAINSBORO THROUGH MOUNT
VERNON TO MCRAE. THE STORMS WERE MOVING EAST TO NORTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WHEELER...TREUTLEN...TOOMBS...TELFAIR...MONTGOMERY AND EMANUEL
COUNTIES THROUGH NOON EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE MCNATT FALLS...KIBBEE...CHARLOTTEVILLE...UVALDA...ALSTON...
AILEY...MOUNT VERNON...HIGGSTON...ROCK SPRINGS...CENTER...SOUTH
THOMPSON...VIDALIA...NORMANTOWN...SANTA CLAUS AND LYONS. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3196 8246 3196 8248 3195 8249 3195 8286
      3242 8243 3241 8221 3236 8224 3234 8223
      3228 8222 3225 8221
TIME...MOT...LOC 1525Z 254DEG 21KT 3219 8247

16
Special weather statement, Mar 24, 11:56 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1156 AM EDT SAT MAR 24 2012

GAZ086-110>113-241630-
1156 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHEELER...TOOMBS...TELFAIR...MONTGOMERY AND EMANUEL COUNTIES UNTIL
1230 PM EDT...

AT 1154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A LINE OF STRONG THUNDERSTORMS FROM SOUTH OF SWAINSBORO THROUGH
VIDALIA TO LUMBER CITY. THE STORMS WERE MOVING EAST TO NORTHEAST
AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WHEELER...TOOMBS...TELFAIR...MONTGOMERY AND EMANUEL COUNTIES
THROUGH 1230 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE ROCK SPRINGS...PONDEROSA...OHOOPEE...SOUTH THOMPSON...TOOMBS
CENTRAL...NEW BRANCH...JOHNSON CORNER...ENGLISH EDDY...CEDAR
CROSSING...SANTA CLAUS...VIDALIA...LYONS...ALSTON AND CENTER. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3191 8271 3241 8225 3240 8221 3236 8224
      3222 8220 3218 8218 3191 8222 3196 8248
      3194 8249 3195 8256 3192 8261
TIME...MOT...LOC 1554Z 256DEG 21KT 3215 8223

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 12:22 AM EDTSpecial Weather StatementFFCDade53 min
Mar 24, 12:52 AM EDTSpecial Weather StatementFFCWalker38 min
Mar 24, 1:01 AM EDTSpecial Weather StatementFFCChattooga44 min
Mar 24, 1:07 AM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon53 min
Mar 24, 1:28 AM EDTSpecial Weather StatementFFCCatoosa, Walker47 min
Mar 24, 2:22 AM EDTSpecial Weather StatementFFCWhitfield53 min
Mar 24, 2:47 AM EDTSpecial Weather StatementFFCMurray, Whitfield43 min
Mar 24, 3:08 AM EDTSpecial Weather StatementFFCGordon52 min
Mar 24, 4:12 AM EDTSpecial Weather StatementFFCGilmer48 min
Mar 24, 4:51 AM EDTSpecial Weather StatementFFCTowns, Union39 min
Mar 24, 11:05 AM EDTSpecial Weather StatementFFCMontgomery, Treutlen, Wheeler25 min
Mar 24, 11:27 AM EDTSpecial Weather StatementFFCMontgomery, Toombs33 min
Mar 24, 12:25 PM EDTSpecial Weather StatementFFCToombs35 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.